Nephrotic syndrome and renal insufficiency associated with lithium therapy

Am J Kidney Dis. 1996 May;27(5):715-20. doi: 10.1016/s0272-6386(96)90108-0.

Abstract

Although the therapeutic administration of lithium in the psychiatric setting has been associated with various renal side effects, only a few reported cases have suggested a possible link to glomerular disease. We report two patients who, while taking lithium, developed heavy proteinuria caused by minimal change disease and acute renal insufficiency attributable to acute tubular necrosis. These clinical findings resolved on discontinuation of the drug, suggesting a role for lithium in their development. We also postulate that lithium, with its unique properties as a modulator of the phosphoinositol pathway, may play a key role in the pathogenesis of minimal change disease.

Publication types

  • Case Reports

MeSH terms

  • Acute Kidney Injury / chemically induced*
  • Acute Kidney Injury / pathology
  • Adult
  • Aged
  • Bipolar Disorder / drug therapy
  • Female
  • Humans
  • Kidney Tubular Necrosis, Acute / chemically induced
  • Kidney Tubular Necrosis, Acute / pathology
  • Lithium / adverse effects*
  • Lithium / therapeutic use
  • Nephrosis, Lipoid / chemically induced
  • Nephrosis, Lipoid / pathology
  • Nephrotic Syndrome / chemically induced*
  • Nephrotic Syndrome / pathology
  • Phosphatidylinositols / antagonists & inhibitors
  • Proteinuria / chemically induced
  • Schizophrenia / drug therapy

Substances

  • Phosphatidylinositols
  • Lithium